Alert archive / Maine / Tornado Warnings in 2022

Tornado Warning 1, NWS Gray, ME

May 21, 2022Franklin County, Oxford County, Maine

NWS Gray, ME issued this tornado warning at May 21, 2022, 7:31 PM EDT for Franklin County, Oxford County, Maine. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2022, 7:31 PM EDT (23:31 UTC)
Expired
May 21, 2022, 7:47 PM EDT
In force
16 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Franklin County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 119 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:18 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 11.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
408 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

552 
WFUS51 KGYX 212331
TORGYX
MEC007-017-220000-
/O.NEW.KGYX.TO.W.0001.220521T2331Z-220522T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
731 PM EDT Sat May 21 2022

The National Weather Service in Gray Maine has issued a

* Tornado Warning for...
  Northern Oxford County in western Maine...
  West central Franklin County in western Maine...

* Until 800 PM EDT.
    
* At 731 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Rangeley, moving east at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Rangeley around 740 PM EDT.
  Kingfield and Phillips around 800 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Adamstown, Mount Abram, Sandy River Plantation, Madrid, Salem, Dallas
Plantation, Redington, Rangeley Plantation, Lower Cupsuptic and
Davis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4492 7091 4507 7086 4503 7023 4489 7025
      4476 7040
TIME...MOT...LOC 2331Z 275DEG 45KT 4498 7077 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Ekster
2 follow-up statements
040 
WWUS51 KGYX 212342
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
742 PM EDT Sat May 21 2022

MEC017-212351-
/O.CAN.KGYX.TO.W.0001.000000T0000Z-220522T0000Z/
Oxford ME-
742 PM EDT Sat May 21 2022

...THE TORNADO WARNING FOR NORTHERN OXFORD COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western Maine.

LAT...LON 4489 7073 4499 7064 4496 7024 4489 7025
      4476 7040
TIME...MOT...LOC 2341Z 286DEG 46KT 4493 7057 

$$

MEC007-220000-
/O.CON.KGYX.TO.W.0001.000000T0000Z-220522T0000Z/
Franklin ME-
742 PM EDT Sat May 21 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR WEST
CENTRAL FRANKLIN COUNTY...
    
At 741 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Rangeley, moving east at 55 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Weld around 745 PM EDT.
  Phillips around 800 PM EDT.
  Kingfield around 805 PM EDT.

Other locations impacted by this tornadic thunderstorm include Sandy
River Plantation, Madrid, Salem, Rangeley Plantation, Mount Abram,
Redington, Dallas Plantation and Avon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 4489 7073 4499 7064 4496 7024 4489 7025
      4476 7040
TIME...MOT...LOC 2341Z 286DEG 46KT 4493 7057 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

MLE
227 
WWUS51 KGYX 212347
SVSGYX

Severe Weather Statement
National Weather Service Gray ME
747 PM EDT Sat May 21 2022

MEC007-212356-
/O.CAN.KGYX.TO.W.0001.000000T0000Z-220522T0000Z/
Franklin ME-
747 PM EDT Sat May 21 2022

...THE TORNADO WARNING FOR WEST CENTRAL FRANKLIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened, and no longer 
appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
western Maine.

LAT...LON 4489 7073 4499 7064 4496 7024 4489 7025
      4476 7040
TIME...MOT...LOC 2345Z 275DEG 45KT 4492 7047 

$$

MLE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at May 21, 4:32 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 21, 4:32 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Gray ME
432 PM EDT Sat May 21 2022

.SYNOPSIS...
The warm and increasingly humid air mass in place away from the
coast may aid in fostering a few severe thunderstorms late this
afternoon and evening with the main threats being large hail,
damaging winds, and torrential downpours. A cold front will
start to drop south into the area Sunday bringing more
widespread showers and thunderstorms with potential for strong
to severe storms after a very hot day. High pressure settles in
for the start the work week with cooler and drier weather
expected. A frontal system looks to approach New England late
next week for unsettled conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
Temperatures overall today have ended up a few degrees cooler
than earlier thinking, but dew points are several degrees higher
in the warm areas. Due to this, have opted to continue with the
heat advisory with heat indices rising above 95 degrees, and
lows near 70 tonight.

The other main concern is the severe threat across northern
areas. The SPC has issued a severe thunderstorm watch for the
northern portion of our CWA through 11PM this evening, with
wind, hail, and a few isolated tornadoes all possible. We've
been watching multiple lines of thunderstorms moving through
southern Canada with observed winds over 80mph so far today.
These storms are most likely to stay to our north, but the
outflow from them will likely help kick off storms in our area.
Conditions for storms overall are best to the north of the area
on the edge of an EML, but storms are still likely to initiate
over the next couple hours across northern areas, with a few of
them likely to quickly become strong to severe.

There is also the threat of some heavy rainfall and localized
flooding across northern areas that see the storms. A general
east to west motion is expected of the cells as they near the
extent of their southward progression, so some training of
storms is possible and will need to be watched for into the
evening hours.

The severe threat wanes later into the evening, with isolated
storms and some showers diminishing through the overnight hours.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Tomorrow is expected to be warmer than today by a few degrees,
though after today's outcome I have opted to lower forecast
highs by a few degrees. With the dew points, heat indices are
still likely to be near 95 degrees again tomorrow across
southern New Hampshire. Onshore flow will again keep the
coastline and most of Maine cooler.

The severe threat continues tomorrow, with the more favorable
EML and overall environment that's across Canada today expected
to be situated over New England tomorrow. All hazards are on
the table again tomorrow, with most interior areas away from the
coastline standing a chance to see some of the strong to severe
storms. A cold front will cause the development of a squall
line by late in the day that enter northern and western areas,
but some discrete cell development is possible as soon as the
early afternoon across most of the area. This threat will need
to monitored closely again tomorrow.

The cold front pushes offshore during the overnight hours
tomorrow night, with the threat of severe storms diminishing by
late in the evening. Clearing arrives later tomorrow night,
along with cooler and drier air.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Dry and cooler weather is expected Monday into Wednesday as high
pressure settles over the region. The question then becomes
timing and level of PoPs for Wed night - Fri as upper level low
amplifies to our west but so does ridging to our east. This will
likely delay rainfall a forecast period or two but it does seem
that the pattern breaks down enough to get rain in here around
Friday.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term...Marine fog brings LIFR to IFR conditions again
this evening to coastal terminals, and lingers into tomorrow
morning. Elsewhere, VFR to occasional MVFR conditions are
expected overnight, with a chance of thunderstorms at HIE this
evening. RKD likely holds onto the fog or low stratus most of
the day tomorrow, while VFR conditions are expected elsewhere.
Showers and thunderstorms are likely tomorrow afternoon and
evening, starting first across western and northern terminals,
then moving eastward. A passing front brings improving
conditions tomorrow night, with all stations expected to return
to VFR conditions by Monday morning.

Long Term...VFR conditions are expected Monday through Wednesday
as high pressure settles overhead. It's possible that some lower
clouds (IFR) develop on the coast later Wednesday into Thursday
as a moistening southeasterly wind develops.

&&

.MARINE...
Short Term...Areas of marine fog continue through tomorrow
night. An approaching cold front brings a few southerly gusts to
near 25kts tomorrow, and a chance of thunderstorms tomorrow
night. Conditions improve behind the front by late tomorrow
night.

Long Term...Winds and seas will generally be below SCA
thresholds Monday through Thursday.

&&

.CLIMATE...
Temperatures will warm into the 90s today and Sunday across
most of New Hampshire and parts of western Maine. Below are the
forecast high temperatures, and their records at our climate
sites.

Site 		Forecast/Record

Sunday
Augusta, ME    83/94 (1992)
Portland, ME   75/90 (1992)
Concord, NH    93/98 (1911)

In addition, overnight lows tonight may also tie or set record
high minimums in southern NH. For Concord this is 66 set in
1921.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Heat Advisory until 8 PM EDT Sunday for NHZ008-011>013-015.
MARINE...None.

&&

NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Ekster
Hazardous weather outlook, May 21, 6:08 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
608 PM EDT Sat May 21 2022

NHZ008-011>013-015-222215-
Merrimack-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
608 PM EDT Sat May 21 2022

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY...

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Despite the hot weather, water temperatures remain cold.

Afternoon thunderstorms are possible Sunday. Some of these storms
may be strong to severe, with large hail and damaging winds the most
likely hazard.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007>009-012>014-NHZ001>006-222215-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
608 PM EDT Sat May 21 2022

...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Despite the warm weather, water temperatures remain cold.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected to be more widespread Sunday. Some of
these storms may be strong to severe, with large hail and damaging
winds the most likely hazard.

Despite the warm weather, water temperatures remain cold.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ033-NHZ007-009-222215-
Interior Cumberland Highlands-Sullivan-Belknap-
608 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for western Maine and central New
Hampshire.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening. There is
potential for storms to become strong to severe with large hail and
damaging winds the primary threats.

Despite the warm weather, water temperatures remain cold.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are expected to be more widespread Sunday. Some of
these storms may be strong to severe, with large hail and damaging
winds the most likely hazard.

Despite the hot weather, water temperatures remain cold.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ018>021-NHZ010-222215-
Interior York-Central Interior Cumberland-Androscoggin-Kennebec-
Strafford-
608 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and central New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Despite the hot weather, water temperatures remain cold.

Afternoon thunderstorms are possible Sunday. Some of these storms
may be strong to severe, with large hail and damaging winds the most
likely hazard.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ022>028-NHZ014-222215-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Coastal Rockingham-
608 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Despite the warm weather, water temperatures remain cold.

Afternoon thunderstorms are possible Sunday. Some of these storms
may be strong to severe, with large hail and damaging winds the most
likely hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-222215-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
608 PM EDT Sat May 21 2022

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 6:40 PM EDTSevere Thunderstorm WarningGYXFranklin, Somerset65 min
May 21, 6:46 PM EDTSevere Thunderstorm Warning Considerable damage threatGYXFranklin, Oxford59 min
May 21, 7:37 PM EDTSevere Thunderstorm Warning Considerable damage threatGYXFranklin, Oxford, Somerset53 min

Nearby

Tornado Warnings in Maine, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.